Question about Selzentry's side effects?
Nov 29, 2009
`My doctor wants to put me on Selzentry/Celsentri. He says that he has had very good immunological responses in his patients, compared with other drugs. Initially I would be on Truvada, Isentress, and Selzentry, but then after a few months of being undetectable he would remove the Isentress and just leave me with the Truvada and Selzentry.
My concern is is that I have read and my doctor told me that Selzentry can increase the risk of infections or cause infections to re-emerge.
Is this a legitimate concern? A few years ago I had an HPV infection, genital warts. I have not had an outbreak in almost 5 years and I am worried about them coming back again.
What are your thoughts and what does the evidence say?
Response from Dr. McGowan
Hello Thank you for your questions. The use of Selzentry (or Maraviroc) is a novel approach to treat HIV infection. There are ongoing discussions about using this drug as part of an initial regimen to treat HIV infection. Before one can use this drug, a special test that looks for the type of co-receptor the patient's virus uses has to be done. Only virus that uses R5 (or CCR5) as the co-receptor can benefit from the use of Selzentry. As for the risk for infections, this concern has arisen since this is the first anti-HIV drug that targets the CD4 cell rather than directly targeting the virus or viral enzymes. There has been nothing specific about the use of Selzentry and increasing one's risk for HPV disease or reactivation of HPV. Nonetheless, there are plans to continue ongoing safety studies over the next five years or so to monitor Selzentry and evaluate whether certain infections/diseases are more likley to be observed with use of the drug. Joe
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.